Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
CASE REPORTS
Catharticinduced Fatal Hypermagnesemia in the Elderly
Sachiko OnishiShunpei Yoshino
Author information
JOURNALS OPEN ACCESS

2006 Volume 45 Issue 4 Pages 207-210

Details
Abstract

Symptomatic hypermagnesemia is rare and can be induced by exogenous magnesiumcontaining cathartics or antacids. We report a patient with hypermagnesemia. The patient was treated with continuous hemodiafiltration (CHDF); however, he died on the 4th hospital day.
Hypermagnesemia is not easily detected because the magnesium level is not examined during routine investigations, and many physicians are relatively unfamiliar with hypermagnesemia. Hypermagnesemia should be considered in elderly patients presenting with hypotension, bradycardia, hyporeflexia, or respiratory depression, and particularly in patients with abnormal renal function or small bowel hypomotility. Magnesiumcontaining cathartics or antacids should be used more carefully in the elderly.

Information related to the author
© 2006 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top